Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Schizophrenia, auditory hallucinations. Suggested sizopin, olanzapine. Can both medications be given together?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions

My mother is 57 years old and she is suffering from schizophrenia for last 35 years. she had been taking olanzapin 7.5 mg for last three years.because of no improvement in auditory hallucination, she has been advised by doctor to start taking sizopin (clozapin) along with olanzapin. doctor has advised to start clozapin from 12.5 mag and increase it to 50 mg within 2 weeks and also take olanzapine same does.

another doctor has told me that olanzapine and clozapine should not be given simultaneously because of same group. I dont know what should be done. I dont know whether my doc wants to replace olan with clozapine or he wants a combination of both. My mother has started taking clozapine for last 3 days.

Please advice.

Posted Fri, 6 Jul 2012 in Mental Health
Answered by Dr. Ashish Mittal 10 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Following information is useful in her management:

•     As she is known case of schizophrenia for 35 years and her symptoms increased for 3 years on olanzapine 7.5mg, then her illness course and treatment history become most important part in her management planning. We have to look at what treatment she was well in past, side effects of medicines and what is current reason for increase symptoms severity.

•     Her thyroid status should be check and treated accordingly. Some time poorly treated thyroid dysfunction may lead to increase symptom severity.

•     According to guideline: In case of poor response to olanzapine 7.5mg, its doses should be increase to maximum tolerable doses gradually before changing to any other medicine, which is usually 15-30 mg per day and differ patient to patient.

•     If patient does not respond to olanzapine and any other antipsychotic (Total 2 antipsychotics in maximum effective doses) then case is labelled as treatment resistant case. Clozapine use is reserved for treatment resistant cases only.

•     It is not good to combined clozapine with olanzapine in current stage due to above reasons. All this process is complex. I just simplified it to make you understand better. So, do not change medicine doses without psychiatrist supervision.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Schizophrenia, auditory hallucinations. Suggested sizopin, olanzapine. Can both medications be given together? 24 minutes later
Dear Dr Mittal,

Thanks for your response. Actually my mother had taken espazine for a long time. when she started having auditory hallucination, the local psychiatrist prescribed olan 10 mg initially, but she felt very sleepy on 10 mg so he decreased it to 7.5 mg.

now after taking olan 7.5 mg after 3 years, her hallucinations neither increased nor decreased, it was constant. actually for some past years, she is alone with my father in a big house as all we siblings are working out of hometown, which may b a reason. her hallucination increased when she goes into kitchen and she says that my aunty abuses her, who lives in next house.

her thyroid has been in control and we go for frequent check ups.

now what should I do. should I take her to a better psychiatrist in Delhi? will increased does of olan not develop a danger of diabetics? a psychiatrist has advised to take amigold 50 mg with olan.I am very much confused.

please advice doctor, I would be highly grateful to you.

Answered by Dr. Ashish Mittal 14 minutes later
Hello again,

Thanks for follow up,

Yes, Olanzapine has side effects of weight gain and diabetes but it need monitoring, not treatment change without trial of maximum dose. Clozapine has same side effects even more than olanzapine.

Sometime it take time to control hallucination in schizophrenia. So, do not loose your hope.

If you are in NCR then you can visit me with your mother, after taking address from XXXXXXX

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wishing her good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor